South Carolina, 2017Lightning Strike in South Carolina, August 24, 2017
August 24, 2017 · NWS CHS · 1 event in 1 county or zone
Strong instability along with deep moisture helped produce thunderstorms over the area as a cold front approached the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong instability along with deep moisture helped produce thunderstorms over the area as a cold front approached the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 24, 12:30 PM EST, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 24, 12:30 PM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
130 PM EDT Thu Aug 24 2017
.SYNOPSIS...
A cold front will linger nearby through the end of the week. A
wave of low pressure could form offshore along the stalled
front Friday, as high pressure builds from the north through
the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Today: No significant changes were made to the previous
forecast with the latest update. The cold front just inland of
the forecast area will slowly meander toward the coast as the
long- wave trough amplifies across the eastern CONUS. The front
will gradually become intertwined with the sea breeze
circulation and this should spark numerous showers/storms across
the coastal corridor this afternoon. PWATS near 2 inches
coupled with moderate to strong instability will support
thunderstorms with heavy rain and some localized flooding will
be possible, especially in low- lying and poor drainage areas.
DCAPEs near 1000 J/kg could lead to a few severe storms with
damaging winds, especially where mesoscale boundary collisions
occur. Highs should warm into the lower-mid 90s before the onset
of convection with the warmest conditions occurring across
interior Southeast Georgia. Heat indices should peak around
100-105 degrees most locales, with areas near the coast near
110 degrees.
Tonight: The cold front will gradually push south overnight and
should be near the Altamaha River by sunrise Friday. The risk
for isolated to scattered showers/tstms will translate south
with the front. Breezy conditions should develop along the
beaches after midnight as the pressure gradient begins to
tighten in response to the initial development of an inland
wedge. Lows will range from the lower 70s inland to the upper
70s along the Georgia coast.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Friday through Sunday: Progress of the front through the
southern forecast area will be slow Friday. Greatest
precipitation chances will generally shift east and ultimately
into the coastal waters along with the front as surface
pressures rise behind the front. Near-normal temperatures are
expected. The front will stall well offshore late Saturday.
Model guidance continues to indicate low pressure may begin to
form on the tail end of the stalled front off the coast of
Florida by this time. Locally, a less active day looks likely,
with greatest potential for precipitation primarily confined to
the coastal waters, though some shower/thunderstorm activity
near the coast is possible. Temperatures will likely be just
below normal values. By Sunday, ample disagreement exists
between models on the evolution of the low pressure off the
coast, though it is expected to track northeast along the
Atlantic coast. Local impacts will heavily depend on the
strength, size, and exact location and track of this feature. At
this time, marine and coastal zones appear to be the most
affected, with most probable impacts mainly gradient winds and
some potential for enhanced rip current risk at area beaches.
Some enhancement of tidal levels is also possible.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Large uncertainty in the forecast will persist through this period
given wide variations in the initial location, track and speed, and
even vertical structure of the low pressure system off the coast.
Surface pressures will likely be falling by late Sunday as the low
pressure strengthens and tracks to the northeast closer to the
forecast area. In addition, larger uncertainty exists with the
evolution of the remains of Harvey. Nonetheless, a cloudy and
potentially unsettled period appears possible. Daytime warming will
likely be moderated by cloud cover and precipitation, holding highs
in the mid-80s. By early Tuesday, deeper moisture may provide
greater coverage of convection, but model solutions diverge
considerably by this time, increasing forecast uncertainty.
&&
.AVIATION /17Z THURSDAY THROUGH MONDAY/...
Mainly VFR but some showers/thunderstorms are expected through
the 18Z TAF period with a slow-moving cold front pushing through
the area along with deep moisture and some shortwave/upper jet
forcing. The best chance for impacts will be mid afternoon
through early evening as the sea breeze develops. Also could see
low ceilings late tonight behind the front. For now we have limited
conditions to MVFR but IFR or lower conditions are possible.
Extended Aviation Outlook: Mainly VFR. Thunderstorms may
result in short periods of flight restrictions, mainly each
afternoon/evening.
&&
.MARINE...
Today: Nocturnal surging across the water early this morning
will continue to weaken with west to southwest winds backing to
the south this afternoon as a sea breeze develops. Winds look
to peak at 15 kt with seas 2-4 ft.
Tonight: A cold front will slowly work south across the waters
after midnight as inland high pressure begins to wedge down into
the South Carolina Midlands. Winds should range from 10-15 kt
for much of the night, but should increase closer to 15-20 kt over
the Charleston County waters by daybreak Friday in response to
a tightening pressure gradient. Seas will average 2-3 ft.
Friday through Tuesday: Flow will veer northeast by early Friday and
strengthen through early next week as high pressure builds while low
pressure appears poised to develop along the offshore cold front.
Winds and seas will steadily increase from Friday night through
Monday, with Small Craft Advisory conditions appearing increasingly
likely by Saturday. As the pressure gradient continues to tighten,
some isolated gusts to near gale strength are within the realm of
possibility, especially later in the weekend. The low pressure
system appears poised to cross over or near our coastal waters early
next week, but considerable uncertainty continues to vex the
forecast.
&&
.EQUIPMENT...
The temperature and dew point sensors at the Downtown
Charleston observation site (KCXM) could periodically fail.
Parts are on order and technicians will attempt to resolve the
problem once they arrive.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...RJB
SHORT TERM...
LONG TERM...
AVIATION...RJB
MARINE...RJB
EQUIPMENT...
Hazardous weather outlook, Aug 24, 10:54 AM EST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1154 AM EDT Thu Aug 24 2017
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-251000-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
1154 AM EDT Thu Aug 24 2017
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...This Afternoon and Tonight.
Severe Thunderstorms: Some thunderstorms could become severe with
damaging winds this afternoon through early evening with frequent
cloud to ground lightning and heavy rainfall also possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-350-352-354-374-251000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-
1154 AM EDT Thu Aug 24 2017
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Aug 24, 10:30 AM EST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1130 AM EDT THU AUG 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND DMG 2 W DAISY 32.15N 81.87W
08/23/2017 EVANS GA 911 CALL CENTER
ONE TREE DOWN AND BLOCKING SIMS BROTHERS ROAD. TIME
ESTIMATED BASED ON RADAR
&&
EVENT NUMBER CHS1700586
99Special weather statement, Aug 24, 2:13 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Charleston SC
313 PM EDT THU AUG 24 2017
GAZ117-119-241945-
Coastal Chatham-Coastal Bryan-
313 PM EDT THU AUG 24 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN AND CHATHAM
COUNTIES...
At 313 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Fort Mcallister, or 11 miles southeast of
Richmond Hill. This storm was nearly stationary.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Ossabaw Sound and Skidaway Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3178 8108 3182 8121 3193 8117 3188 8098
TIME...MOT...LOC 1913Z 208DEG 3KT 3185 8114Local storm report, Aug 24, 2:21 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
321 PM EDT THU AUG 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM MARINE TSTM WIND 1 ESE ISLE OF PALMS 32.78N 79.79W
08/24/2017 M44 MPH AMZ350 SC MESONET
THE WEATHERFLOW SITE AT THE ISLE OF PALMS PIER MEASURED
A 38 KNOT WIND GUST.
&&
EVENT NUMBER CHS1700587
BSHLightning, Charleston
- When
- August 24, 2:23 PM EST
- Where
- Charleston County, 2.15 mi SSE of Philip
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.850, -79.790
The Mount Pleasant Police Department reported a tree down due to a lightning strike near the intersection of Hamlin Road and Rifle Range Road.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Florida, August 24, 2017$6,000 · 50 kt wind · 6 events
- Flash Flooding in Arizona, August 24, 2017$6,000 · 3 events
- Hail and Damaging Wind in Nebraska, August 24, 20171 in hail · 3 events
- Hail in Colorado, August 24, 20171 in hail · 3 events
- Waterspouts in Lake Michigan, August 24, 20172 events
- Damaging Winds in Montana, August 24, 201758 kt wind · 2 events
- Funnel Cloud in Florida, August 24, 20171 event
- Wildfire in Washington, August 24, 20171 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 24, 20171 event
- Waterspout in Gulf of Mexico, August 24, 20171 event
- Hail in Nebraska, August 24, 20171 in hail · 1 event
- Hail in Montana, August 24, 20171 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718927.